Serious Addiction Can Start
With A Simple Prescription.

South Central PA Opioid Awareness Coalition: A united front in the war against opioid and heroin abuse

Our Mission

To bring together health systems; hospitals; medical, dental and behavioral health providers; pharmacists; and health-care professional associations and organizations to address the opioid addiction and heroin crisis through awareness, education and action. View Coalition Fact Sheet.

PA Opioid Data Dashboard

Our Goals

We are committed to working together to keep our patients, their families and the community safe from prescription pain medication and heroin misuse and poisonings.

  • Foster coalitions and networks
  • Promote community education
  • Educate providers
  • Change organizational practices
  • Strengthen individual knowledge and skills

Opioid Misuse and Abuse

There have been recent changes to how opioid medications (Oxycodone, OxyContin® hydromorphone, fentanyl, morphine) are used to treat pain. Here’s why:

  • In 2015 in Pennsylvania, 10 people died each day due to drug poisoning from prescription opioid/heroin use
  • We now know opioids are not as effective or safe for treatment of chronic pain as once thought
  • Too many prescribed medications end up in the hands of those who are not the intended recipients—including our youth
  • It is impossible to know who may develop problems with these medications

Actions you can take:

  • Ask about non-opioid care for your pain
  • Lock up your medications at all times and safely dispose of left overs
  • Understand and share the fact that providers are now asking patients to sign a controlled substance agreement and undergo drug screenings to assist in keeping our community safe
  • Let your doctor or pharmacist know if you have concerns or problems with misuse of medication

Warning Signs For Overdose

When someone overdoses on opioids, immediate medical attention is critical. Call 911 if you notice any of the following signs:

1

Opioid pain patches on skin or needle in the body, along with a history of current heroin or opioid use

2

Unresponsiveness/unconsciousness

3

Slow/shallow respiration or no breathing

4

Snoring or gurgling sounds (due to partial upper airway obstruction)

5

Blue lips and/or nails

6

Pinpoint pupils

7

Clammy skin

Note: Individuals in cardiac arrest from all causes share many of the same symptoms as someone experiencing a narcotic overdose. If there is no pulse, begin CPR.

Naloxone

Naloxone Hydrochloride (Narcan®) is medication used to reverse opioid overdose.

The PA Department of Health provides a standing order to ensure that state residents who are at risk of an opioid-related overdose, or are family members, friends, or other in a position to assist an at-risk person, are able to obtain Naloxone.

Learn more at www.PA.gov.

Downloadable Quick Start Guide.

News & Events

Oct4
Joining Forces Community ForumOctober 4 2019

7:30am – 10:00am

PA College of Health Sciences

Apr5
Lancaster County Joining Forces Community ForumApril 5 2019

Joining Forces is hosting the next Community Forum on April 5.
Please click here to view event details and for RSVP information.

Jan22
New Substance Use Disorder Loan Repayment ProgramJanuary 22 2019
Jan7
Wolf Administration Highlights Work to Address Opioid Crisis, Vows Continued Effort in Second TermJanuary 7 2019
Apr27
Drug Take-back DayApril 27 2019
Dec12
Fentanyl is the deadliest drug in America, CDC confirmsDecember 12 2018
See Archived News and Events

Addiction Resources in
South Central PA

If you or a loved one is looking for assistance to fight your substance abuse, refer to our county pages for local resource and organizations providing the help you need.

Our Partners & Supporters

Is your organization interested in joining the coalition?

Complete and submit the Coalition Application. Completed applications are reviewed monthly.